Alert archive / Ohio / Areal Flood Warnings in 2014
Areal Flood Warning 39, NWS Cleveland, OH
NWS Cleveland, OH issued this areal flood warning at May 21, 2014, 9:54 PM EDT for Ashtabula County, Geauga County, Lake County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2014, 9:54 PM EDT (01:54 UTC)
- Expired
- May 22, 2014, 1:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ashtabula County, OH, Geauga County, OH, Lake County, OH
The radar
The Cleveland radar (KCLE), 74 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 1.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 819 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.1
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this areal flood warning went out at May 21, 8:42 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 21, 8:42 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 842 PM EDT WED MAY 21 2014 .SYNOPSIS... LOW PRESSURE WILL MOVE SLOWLY THROUGH THE CENTRAL GREAT LAKES AND FORCE A COLD FRONT SOUTHEAST ACROSS THE REGION OVERNIGHT. HIGH PRESSURE WILL BUILD SOUTHEAST ACROSS THE GREAT LAKES BY SATURDAY EVENING AND TO THE CAROLINA COAST BY SUNDAY. A RIDGE WILL EXTEND BACK NORTH ACROSS THE LOCAL AREA THROUGH THE REST OF THE HOLIDAY WEEKEND. A TROUGH WILL SWING SOUTHEAST ACROSS THE AREA MONDAY NIGHT FOLLOWED BY HIGH PRESSURE INTO THE MIDDLE OF THE WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... A COLD FRONT WILL SLIDE SOUTHEAST ACROSS THE FORECAST AREA OVERNIGHT. AFTERNOON CONVECTION IS SLOWLY SINKING SOUTH AND THE BULK OF THE ACTIVITY SHOULD BE SOUTH OF THE CWA IN THE NEXT HOUR OR TWO. WILL HAVE TO WATCH THE ISOLATED CELLS MOVING OVER LERI THAT MAY MAKE A RUN AT THE ERIE AREA. HOWEVER...THINK THE RELATIVELY COLDER LAKE ERIE AND ITS ASSOCIATED STABILITY WILL WEAKEN THESE CELLS AND THEY MAY NOT EVEN MAKE IT ALL THE WAY ACROSS THE LAKE IN TO NW PA. PRECIPITATION THREAT WILL BE ON A GRADUAL DECLINE THROUGH THE NIGHT FROM NE TO SE. AS COLD AIR ADVECTION BEGINS TO TAKE PLACE BEHIND THE COLD FRONT...EXPECTING LOWS TO DROP INTO THE MID 50S IN NORTHWEST OHIO AND ALONG THE LAKE SHORE. INLAND...THE COLD AIR WILL NOT YET ARRIVE AND WILL KEEP LOWS AROUND 60 ACROSS THAT AREA. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... UPPER LEVEL PATTERN TRENDING FROM A NEARLY ZONAL FLOW ACROSS MUCH OF THE NORTHERN PORTIONS OF THE COUNTRY. HOWEVER...A TROUGH DIGGING INTO THE EASTERN PORTIONS OF CANADA WILL HELP TO AMPLIFY AN UPPER LEVEL RIDGE OVER THE CENTRAL UNITED STATES. THE UPPER LEVEL TROUGH WILL DIVE INTO THE EASTERN THIRD OF THE UNITED STATES AND THIS WILL KEEP CONDITIONS ON THE COOL SIDE THROUGH SATURDAY NIGHT. SURFACE HIGH PRESSURE IS EXPECTED TO GRADUALLY SHIFT SOUTH ACROSS THE FORECAST AREA THURSDAY THROUGH SATURDAY NIGHT. ONCE THE HIGH FINALLY MOVES SLIGHTLY EAST AND THEN SOUTH OF THE FORECAST AREA TO THE CAROLINAS...THE FORECAST AREA SHOULD START TO SEE SOME WARM AIR ADVECTION JUST IN TIME FOR THE REST OF THE HOLIDAY WEEKEND. THE OTHER GOOD NEWS IS THAT THIS HIGH WILL WILL EXTEND A RIDGE BACK NORTH INTO THE FORECAST AREA BY SATURDAY AND THIS WILL KEEP THE FORECAST AREA FOR THE MOST PART DRY. THERE IS A SHOT OF MOISTURE EXPECTED TO ROTATE ACROSS THE EASTERN HALF OF OHIO AND NORTHWEST PENNSYLVANIA ON FRIDAY...POSSIBLY FRIDAY NIGHT THAT COULD BRING A SPRINKLE OR TWO TO THE AREA. OTHERWISE...FAIR WEATHER IS EXPECTED. 850 MB TEMPERATURES ARE EXPECTED TO DIP TO AROUND PLUS 4 C BY THURSDAY AFTERNOON AND GRADUALLY CLIMB TO PLUS 8 C BY SATURDAY NIGHT. THE WARM AIR ADVECTION WILL BE SLOW TO OCCUR BUT EXPECTING HIGHS TO CLIMB INTO THE 60S EAST TO LOWER 70S WEST ON THURSDAY...MID 70S WEST TO UPPER 60S EAST FRIDAY...AND MID TO UPPER 70S ON SATURDAY. OVERNIGHT LOWS GENERALLY IN THE 50S. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... A LARGE AREA OF HIGH PRESSURE WILL BE ALMOST OVERHEAD BY SUNDAY WHICH GIVES RISE TO AN OPTIMISTIC MEMORIAL DAY FORECAST. LAKE BREEZES ARE LIKELY SUNDAY OTHERWISE SUNNY WEATHER AND NEAR NORMAL TEMPERATURES ARE EXPECTED. A FEW DEGREES WARMER ON MEMORIAL DAY ON THE BACK SIDE OF THE HIGH. HIGH CLOUDS WILL LIKELY SPREAD IN FROM THE WEST. SOME OF THE MODELS ARE INDICATING A CHANCE OF WARM FRONTAL ACTIVITY...PERHAPS GETTING TO THE FORECAST AREA ON MONDAY... BUT THE MODELS ARE OFTEN 12 HOURS TOO FAST WITH WARM ADVECTION SHOWERS SO WILL KEEP IT OUT OF THE MEMORIAL DAY FORECAST AT THIS TIME. HIGHS MONDAY UP AROUND 80 EXCEPT ALONG THE LAKE ERIE LAKESHORE EAST OF CLEVELAND WHERE THE WIND WILL COME ONSHORE. THE GFS HAS BEEN FASTER WITH THE NEXT FRONT AND THE FORECAST BY MID WEEK NEXT WEEK REALLY BECOMES PROBLEMATIC DEPENDING ON THE TIMING OF THE NEXT FRONT. THE GFS STRONGLY BACK DOORS THE FRONT TO OUR SOUTH ON WEDNESDAY BUT LOOKS ANOMALOUS BASED ON A CLOSED LOW ALOFT DROPPING THROUGH THE TROUGH. THE ECMWF BUILDS THE SURFACE HIGH ACROSS EASTERN CANADA SO THERE WILL LIKELY BE SOME COOLING WITH A NORTHEAST FLOW...ESPECIALLY NEAR LAKE ERIE. FORECAST HIGHS WILL BE A FEW DEGREES COOLER WEDNESDAY. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... MOST OF THE SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT HAD DECREASED. SOME WERE STILL LINGERING NEAR THE ISLANDS. EXPECTING THE SHOWERS AND THUNDERSTORMS TO DECREASE. THE FRONT WILL MOVE THROUGH OVERNIGHT...SOME CEILINGS NEAR 1000 FEET WILL DEVELOP. CONDITIONS WILL IMPROVE TO BROKEN CLOUDS AROUND 3000 FEET DURING THE AFTERNOON. .OUTLOOK...VFR. && .MARINE... A COLD FRONT WILL CROSS LAKE ERIE TONIGHT. A FEW SHOWERS OR PERHAPS A THUNDERSTORM MAY ACCOMPANY THE FRONT. THE FLOW WILL VEER MORE WEST TO NORTHWEST AND EVENTUALLY NORTH THURSDAY AND FRIDAY AS THE SURFACE HIGH PRESSURE BUILDS IN FROM THE UPPER MIDWEST. THE GRADIENT SHOULD STAY LIGHT ENOUGH THAT A SMALL CRAFT ADVISORY WILL NOT BE NEEDED BUT IT WILL BE CLOSE ON THURSDAY AS WAVES WILL LIKELY REACH 2 TO 4 FEET. THE LAKE SHOULD QUIET DOWN BY THE WEEKEND AS THE SURFACE HIGH MOVES OVERHEAD. LAKE BREEZES ARE LIKELY BOTH SATURDAY AND SUNDAY. WATER TEMPERATURES ARE MOSTLY IN THE 50S TO AROUND 60...SOME 3-5 DEGREES BELOW NORMAL... NOT SWIMMING WEATHER...AND STILL DANGEROUSLY COLD TO SPEND ANY EXTENDED TIME IN THE WATER. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...LOMBARDY NEAR TERM...ADAMS/LOMBARDY SHORT TERM...LOMBARDY LONG TERM...KOSARIK AVIATION...KIELTYKA MARINE...KOSARIK
Hazardous weather outlook, May 21, 3:27 PM EDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 327 PM EDT WED MAY 21 2014 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-221930- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 327 PM EDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-221930- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 327 PM EDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LOMBARDY
In the hours before
Special weather statement, May 21, 6:30 PM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 630 PM EDT WED MAY 21 2014 OHZ029-030-212300- ASHLAND-RICHLAND- 630 PM EDT WED MAY 21 2014 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN ASHLAND AND SOUTHEASTERN RICHLAND COUNTIES UNTIL 700 PM EDT... AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELLVILLE...OR 9 MILES SOUTH OF MANSFIELD... MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR... LOUDONVILLE BY 655 PM EDT. THE TOWNS OF BUTLER...LUCAS AND PERRYSVILLE ARE ALSO IN THE PATH OF THIS STORM. !THOMPSON
Special weather statement, May 21, 6:32 PM EDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 632 PM EDT WED MAY 21 2014 OHZ038-212300- HOLMES- 632 PM EDT WED MAY 21 2014 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN HOLMES COUNTY UNTIL 700 PM EDT... AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GLENMONT...OR 13 MILES WEST OF MILLERSBURG...MOVING EAST AT 35 MPH. THIS STORM WILL BE NEAR... KILLBUCK BY 645 PM EDT. MILLERSBURG BY 650 PM EDT. !THOMPSON
Local storm report, May 21, 7:04 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
704 PM EDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL BELLVILLE 40.62N 82.51W
05/21/2014 E0.75 INCH RICHLAND OH BROADCAST MEDIA
&&
KIELTYKALocal storm report, May 21, 8:53 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
853 PM EDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL PORT CLINTON 41.51N 82.94W
05/21/2014 E0.75 INCH OTTAWA OH AMATEUR RADIO
DIME SIZE HAIL.
&&
KIELTYKALocal storm report, May 21, 9:19 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
919 PM EDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL LORAIN 41.44N 82.18W
05/21/2014 E0.75 INCH LORAIN OH AMATEUR RADIO
0909 PM HAIL CASTALIA 41.40N 82.81W
05/21/2014 E0.75 INCH ERIE OH TRAINED SPOTTER
0915 PM HAIL 2 E CASTALIA 41.40N 82.77W
05/21/2014 E1.00 INCH ERIE OH AMATEUR RADIO
&&
KIELTYKALocal storm report, May 21, 9:54 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
954 PM EDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL MADISON 41.77N 81.05W
05/21/2014 E0.88 INCH LAKE OH 911 CALL CENTER
HAIL SIZE WAS FROM 7/8 TO 3/4 INCH DIAMETER.
&&
THOMPSONThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:27 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Ottawa, Sandusky | 63 min |
| May 21, 8:36 PM EDT | Areal Flood Advisory | CLE | Erie, Ottawa | 3 hr |
| May 21, 8:45 PM EDT | Special Marine Warning | CLE | 2 hr | |
| May 21, 8:46 PM EDT | Special Marine Warning | CLE | 89 min | |
| May 21, 9:17 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron, Lorain | 58 min |
| May 21, 9:29 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Geauga, Lake | 61 min |
| May 21, 9:30 PM EDT | Special Marine Warning | CLE | 75 min | |
| May 21, 9:41 PM EDT | Areal Flood Advisory | CLE | Erie, Huron | 3 hr |
| May 21, 10:16 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Huron, Richland | 74 min |
| May 21, 10:55 PM EDT | Areal Flood Advisory | CLE | Ashland, Lorain, Medina, Richland | 3 hr |
| May 21, 10:58 PM EDT | Tornado Warning | CLE | Ashtabula, Trumbull | 47 min |
| May 21, 11:10 PM EDT | Flash Flood Warning | CLE | Ashtabula, Geauga, Lake, Trumbull | 5 hr |
| May 21, 11:28 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Holmes, Knox, Richland | 77 min |
| May 21, 11:30 PM EDT | Areal Flood Advisory | CLE | Erie, Ottawa | 3 hr |
| May 22, 2:08 PM EDT | River Flood Warning | CLE | Lake | 18 hr |
| May 21, 10:44 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Erie | 76 min |
| May 21, 11:42 PM EDT | Areal Flood Warning | CLE | Crawford | 4 hr |
| May 21, 11:50 PM EDT | Areal Flood Advisory | CLE | Crawford, Erie | 3 hr |
Nearby
Areal Flood Warnings in Ohio, 2014Every areal flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.